Texas, 2014

Damaging Winds in Texas, May 21, 2014

May 21, 2014 · NWS LUB · 5 events in 4 counties and zones

A sharp upper level shortwave trough swept across eastern New Mexico ahead of a larger scale low pressure system over the Great Basin. Thunderstorms initiated along a dryline positioned near the Texas and New Mexico state line, producing several severe wind gusts in the relatively dry sub-cloud layer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A sharp upper level shortwave trough swept across eastern New Mexico ahead of a larger scale low pressure system over the Great Basin. Thunderstorms initiated along a dryline positioned near the Texas and New Mexico state line, producing several severe wind gusts in the relatively dry sub-cloud layer. Wind gusts on the order of 60 to 65 mph occurred, with the most significant damage taking place from Hart (Castro County) to Tulia (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 21, 2:21 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 21, 2:21 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
321 PM CDT WED MAY 21 2014

.SHORT TERM...
FOCUS NOW FIRMLY ON RAIN CHANCES MOVING THROUGH THE REMAINDER OF THE
WEEK. SEEING SOME LIGHT SHOWERS MOVE NWD THROUGH THE NWRN FCST AREA
EARLY THIS AFTERNOON IN RESPONSE TO UPPER LIFT AHEAD OF A NEWD
MOVING SHORT WAVE TROUGH ACTING ON MID-LEVEL MOISTURE. WILL SEE
THESE SHOWERS EXIT THE FCST AREA BY 4 PM. HOWEVER...LINGERING LIFT
AS THE UPPER TROUGH MOVES TOWARD THE FCST AREA COMBINED WITH SOME
DESTABILIZATION OF THE AIR MASS WITH SOME CLEARING TO THE SKIES
BEHIND THE SHOWERS SHOULD RESULT IN SOME CONVECTIVE REDEVELOPMENT
LATE THIS AFTN AND EARLY THIS EVENING. SHORT TERM MODELS SUCH AS THE
HRRR AND THE TTU-WRF CLEARLY SHOWING THIS SCENARIO. THUS CHANCE POPS
ACROSS THE WRN ZONES CONTINUE TO BE JUSTIFIED. LITTLE MOVEMENT EWD
EXPECTED WITH UPPER FLOW ORIENTED SSW-NNE...SO ORIENTATION OF
PREVIOUS POPS IS REASONABLE.

EXPECT A QUIET PERIOD OVERNIGHT AND EARLY THURSDAY BEHIND THE UPPER
TROUGH BEFORE THE NEXT TROUGH MOVES IN FROM THE SE. LOW LEVEL
MOISTURE WILL DEEPEN THROUGH THE NIGHT AND TOMORROW WITH MLCAPE
ACROSS THE WRN ZONES BTWN 1000 AND 2000 J/KG. FOCUS LATE THURSDAY
MORNING AND THROUGH THE AFTERNOON WILL AGAIN BE ACROSS THE WEST WITH
THE DRYLINE ACROSS ERN NM...BUT WITH POTENTIAL FOR SOME UPPER
SUPPORT FURTHER EASTWARD INTO THE SOUTH PLAINS FROM THE NEXT SHORT
WAVE TROUGH. CHANCE POPS LOOK GOOD FOR THE WRN THIRD OF THE FCST
AREA...SLIGHT CHANCE FOR THE CNTL THIRD...AND NO PRECIP MENTION ERN
THIRD.

&&

.LONG TERM...
A WET FORECAST CONTINUES AS AN UPPER LEVEL CLOSED LOW OVER NV SLOWLY
PUSHES SOUTHEASTWARD. THE DRYLINE WILL BE WELL INSIDE OF NM BY LATE
THURS EVENING. CONVECTION WILL BE ONGOING MAINLY AROUND THE TX/NM
STATE LINE AND WESTWARD WITH SOME THUNDERSTORMS PROPAGATING EASTWARD
INTO TX. STORM CHANCES WILL BE MORE DYNAMICALLY DRIVEN AFTER SUNSET
WITH BETTER RAIN CHANCES PUSHING INTO THE FA AS UPPER LEVEL
DIFFLUENCE ALONG WITH UPPER LEVEL SPEED DIVERGENCE WITH A JET MOVES
INTO THE AREA. GLOBAL MODELS APPEAR TO BE A BIT MORE RESPONSIVE TO
THE LARGER SCALE LIFT THAN THE NAM WITH THE NAM HINDERING MOST RAIN
CHANCES AS SOON AS THE SUN HAS SET. MOISTURE WILL NOT BE AN ISSUE
WITH PWATS OVER 1.3 INCHES AND SOME SHOWERS AND THUNDERSTORMS MAY
PRODUCE HEAVY RAINFALL. THE FIRST OF 2 ROUNDS OF DECENT LARGE SCALE
LIFT WILL BE ON FRIDAY AS THE LOW MOVES CLOSER AND WE REMAIN UNDER A
DIFFLUENT PATTERN WITH A COUPLE OF SHORTWAVES MOVING AROUND THE LOW.
A LULL IN PRECIP IS MOST LIKELY EARLY SAT AS SUBSIDENCE TEMPORARILY
MOVES IN FROM THE SW.

MODELS...INCLUDING THE NAM...BREAKOUT CONVECTION ALONG THE TX/NM
STATE LINE SAT AFTERNOON. CAPE VALUES ARE FORECASTED ABOVE 1500 J/KG
AS LAPSE RATES STEEPEN DUE TO HEIGHT FALLS FROM THE LOW EDGING INTO
THE FA. 0-6KM SEAR OF 40KTS WILL HELP AID IN THE DEVELOPMENT OF
STRONG TO SEVERE THUNDERSTORMS. THE ISSUE I SEE ARISE IS THE AMOUNT
OF DAYTIME HEATING THAT WILL BE POSSIBLE DUE TO CLOUD COVER. MODELS
DO SHOW SOME DRYING OF THE MID TO UPPER LAYERS AT SOME POINT DURING
THE DAY...MAINLY IN THE AFTERNOON. THIS SEEMS TO FIT WITH THE
SUBSIDENCE MOVING IN BUT HOW LONG IT WILL BE AVAILABLE IS IN
QUESTION. IF THIS CONVECTION DOES COME TO FRUITION THEN SVR STORMS
WILL BE POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL WITH SOME
ISOLATED SVR WIND GUSTS. DESPITE THE POSSIBLE CONVECTION SHOWERS
WILL STILL BE POSSIBLE WITH MORE LARGE SCALE LIFT PUSHING IN AHEAD
OF THE FRONT. WITH PWATS REACHING OVER THE 1 INCH MARK
AGAIN...LOCALLY HEAVY RAIN WILL BE POSSIBLE. DRY AIR WILL PUSH IN BY
SUNDAY MORNING CREATING ANOTHER LULL IN PRECIP. GLOBAL MODELS SHOW
THE DRYLINE TRYING TO MAKE ONE LAST SHOT AT FIRING PRECIP BEFORE
BEING PUSHED EASTWARD. MODELS HAVE HANDLED THIS A BIT DIFFERENTLY
WITH THE ECMWF HAVING THE HIGHEST PRECIP CHANCES IN OUR EASTERN
ZONES WHILE THE GFS BRINGS THE DRYLINE ALMOST BACK TO THE TX/NM
STATE LINE. DEPENDING ON HOW FAR BACK THE DRYLINE GETS PUSHED WILL
DEPEND ON WHO GETS RAIN OUT OF THE SCENARIO. FOR THE TIME BEING I
HAVE KEPT POPS IN AREA WIDE WITH CHANCES FROM THE CAPROCK ESCARPMENT
EASTWARD.

THE LOW WILL PUSH EAST OF THE AREA BY EARLY NEXT WEEK WITH THE
FORECAST QUICKLY BECOMING DRY AS A RIDGES MOVES IN OVERHEAD. RAIN
CHANCES WILL...FOR A SHORT PERIOD OF TIME...EXIST IN OUR EASTERN
ZONES ON THE BACK SIDE OF THE LOW. THESE CHANCES ARE LOW AS IS
CONFIDENCE AT THE MOMENT. THE RIDGE FULLY MOVES INTO THE AREA BY MID
WEEK WITH THE MAIN MODEL DIFFERENCES BEING THAT THE ECMWF IS MUCH
MORE BULLISH THAN THE GFS WITH THE STRENGTH OF THE HIGH. ANOTHER
UPPER LEVEL LOW APPEARS TO BE ON DECK OFF THE PAC COAST WHICH IS
SHOWN BY THE GLOBAL MODELS. WHILE ANOTHER LOW WOULD BE NICE...IT
WILL BE SOME TIME FOR THE MODELS TO WORK OUT THEIR LONG TERM ISSUES
TO SEE WHAT ACTUALLY MAY HAPPEN. ALDRICH

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  79  58  76  59 /  30  40  40  50  50
TULIA         61  82  61  76  60 /  20  20  40  50  40
PLAINVIEW     62  81  62  76  62 /  20  20  40  50  40
LEVELLAND     62  79  62  77  62 /  20  40  40  50  40
LUBBOCK       64  80  65  77  63 /  10  20  40  50  40
DENVER CITY   62  79  61  79  62 /  20  40  40  50  40
BROWNFIELD    62  79  61  77  62 /  20  40  40  50  40
CHILDRESS     69  87  68  82  64 /  10  10  30  50  30
SPUR          67  84  65  77  63 /  10  20  40  50  30
ASPERMONT     68  86  68  81  64 /  10  10  30  50  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/51
Hazardous weather outlook, May 21, 10:19 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1119 AM CDT WED MAY 21 2014

TXZ021>044-221630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1119 AM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE
ACROSS THE SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THIS
AFTERNOON. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE
THIS AFTERNOON AND EVENING AND PRODUCE WIND GUSTS IN EXCESS OF 60
MPH AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN PRIMARILY ACROSS
THE SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THURSDAY
AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BECOME STRONG
TO SEVERE. MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL PERIODICALLY
VISIT THE ENTIRE SOUTH PLAINS REGION FRIDAY THROUGH THE HOLIDAY
WEEKEND. THIS ACTIVITY WILL BRING THE RISK OF LOCALLY HEAVY
RAINFALL ALONG WITH A THREAT OF STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR THE SOUTHWEST
TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, May 21, 3:37 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
437 PM CDT WED MAY 21 2014

TXZ033-039-212200-
COCHRAN-YOAKUM-
437 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN  AND YOAKUM COUNTIES...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL YOAKUM COUNTY...MOVING NORTH AT
25 MPH.

IN ADDITION...PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3358 10306 3359 10305 3350 10274 3316 10290
      3320 10307
TIME...MOT...LOC 2137Z 196DEG 21KT 3328 10297

The radar

The Lubbock radar (KLBB), 87 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochran

When
May 21, 4:35 PM CST to 4:40 PM CST
Where
Cochran County, 1.05 mi W of Morton Cochran Co Ar
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.731, -102.748

The Texas Tech University West Texas Mesonet site in Morton measured severe wind gusts for about 5 minutes, with speeds topping out at 63 mph.

Thunderstorm Wind, Lamb

When
May 21, 5:20 PM CST to 5:30 PM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.030, -102.408

The Texas Tech University West Texas Mesonet station in Amherst recorded severe wind gusts of up to 60 mph.

Thunderstorm Wind, Castro

When
May 21, 5:50 PM CST
Where
Castro County, 2 mi NE of Dimmitt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.571, -102.295

The Texas Tech University West Texas Mesonet site in Dimmitt measured a 62 mph wind gust.

Thunderstorm Wind, Castro

When
May 21, 5:52 PM CST to 6:06 PM CST
Where
Castro County, 0.64 mi ESE of Hart to 3 mi N of Hart
Measured
56 kt (64 mph) measured gust
Property damage
$2.0 million
Reported by
Fire Department/Rescue
Coordinates
34.378, -102.109

Local fire department and emergency management officials reported wind damage in and around Hart associated with a severe thunderstorm downburst. A freestanding grain dryer was blown over against a grain tank at the intersection of Highway 194 and Farm to Market Road 168. A couple of center pivot irrigation systems were also blown over as the Texas Tech University West Texas Mesonet site in town recorded a 64 mph wind gust. Additionally, hail of up to penny size was observed.

Thunderstorm Wind, Swisher

When
May 21, 6:25 PM CST to 6:37 PM CST
Where
Swisher County, 1.45 mi W of Tulia to 2 mi ENE of Tulia
Measured
54 kt (62 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.529, -101.795

Emergency management reported sporadic damage induced by severe thunderstorm downburst winds in and around Tulia, including roof damage to a couple of structures and several downed trees with a few falling on vehicles. A semi-truck was blown over on Interstate 27 at mile marker 74 with the driver being treated and released from a nearby hospital. Wind speeds reached up to 62 mph as recorded by the Texas Tech University West Texas Mesonet station in Tulia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507857, 507859, 507860, 507863, 507871.